Free
Clinical Images  |   July 2018
Minocycline-Induced Hyperpigmentation
Author Notes
  • From the Mayo Clinic Health System in Albert Lea, Minnesota (Dr Skorin), and the Pacific University College of Optometry in Forest Grove, Oregon (Ms Norberg). Dr Norberg is a recent graduate of the Pacific University College of Optometry. 
  • Financial Disclosures: None reported. 
  • Support: None reported. 
  •  *Address correspondence to Leonid Skorin Jr, DO, OD, MS, Mayo Clinic Health System, 404 W Fountain St, Albert Lea, MN 56007-2437. Email: skorin.leonid@mayo.edu
     
Article Information
Endocrinology / Gastroenterology / Imaging / Clinical Images
Clinical Images   |   July 2018
Minocycline-Induced Hyperpigmentation
The Journal of the American Osteopathic Association, July 2018, Vol. 118, 492. doi:https://doi.org/10.7556/jaoa.2018.114
The Journal of the American Osteopathic Association, July 2018, Vol. 118, 492. doi:https://doi.org/10.7556/jaoa.2018.114
A 55-year-old woman presented with bilateral asymptomatic bluish lesions on the inferior tarsal conjunctiva (image A, arrows). Her medication included 100 mg of minocycline daily for the past 4 years to manage acne and rosacea. Cutaneous examination revealed subtle bluish hyperpigmentations on her face and left prepatellar region (image B, arrows). To prevent further hyperpigmentation, minocycline was discontinued. 
Minocycline is the most lipophilic of the tetracycline agents, and this characteristic is responsible for its excellent tissue penetration. Minocycline-induced hyperpigmentation can affect the skin, nails, teeth, oral mucosa, bones, thyroid gland, conjunctiva, and sclera.1,2 Conjunctival pigmentation from minocycline is typically seen within palpebral conjunctival inclusion cysts.3 Early recognition of minocycline-induced hyperpigmentation is important to prevent permanent cutaneous discoloration.1 Potential risk factors for hyperpigmentation include a history of vitamin D deficiency, noncirrhotic liver disease, and concurrent use of other medications that can cause hyperpigmentation.4 Cutaneous hyperpigmentation may fade years after minocycline cessation, but ocular and internal visceral hyperpigmentation is typically permanent.1,2 
References
Khan TT, Reddy UP. Conjunctival pigmentation following minocycline therapy. Ophthal Plast Reconstr Surg. 2014;32(6):e129-e130. doi: 10.1097/IOP.0000000000000315 [CrossRef]
Matsuura H, Senoo A, Hamanaka Y. Minocycline-induced hyperpigmentation. QJM. 2017;110(5):323. doi: 10.1093/qjmed/hcx051 [CrossRef] [PubMed]
Skorin LJr, Turpin S. Minocycline-induced hyperpigmentation of the skin, sclera, and palpebral conjunctiva. Can J Ophthalmol. 2017;52(2):e79-e81. doi: 10.1016/j.jcjo.2016.09.005 [CrossRef] [PubMed]
Hanada Y, Berbari EF, Steckelberg JM. Minocycline-induced cutaneous hyperpigmentation in an orthopedic patient population. Open Forum Infect Dis. 2016;3(1): ofv107. doi: 10.1093/ofid/ofv107 [CrossRef] [PubMed]